Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Sioux Falls, SD

July 21, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2017, 6:30 AM CDT for 4 counties in South Dakota. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 6:30 AM CDT (11:30 UTC)
Expired
Jul 21, 2017, 6:45 AM CDT
In force
15 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Aurora County, SD, Beadle County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:30 AM CDTHAIL 1Wessington Springs, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KFSD 211130
SVRFSD
SDC003-005-073-111-211215-
/O.NEW.KFSD.SV.W.0174.170721T1130Z-170721T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
630 AM CDT FRI JUL 21 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sanborn County in east central South Dakota...
  South central Beadle County in east central South Dakota...
  Northern Aurora County in south central South Dakota...
  Jerauld County in central South Dakota...

* Until 715 AM CDT

* At 630 AM CDT, a severe thunderstorm was located over Wessington
  Springs, or 24 miles southwest of Huron, moving northeast at 25
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Lane around 640 AM CDT. 
  Alpena around 700 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9833 4382 9880 4418 9869 4432 9820
TIME...MOT...LOC 1130Z 241DEG 20KT 4410 9854 

HAIL...1.00IN
WIND...<50MPH
 
$$

Weisser
1 follow-up statement
990 
WWUS53 KFSD 211145
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
645 AM CDT FRI JUL 21 2017

SDC003-005-073-111-211155-
/O.CAN.KFSD.SV.W.0174.000000T0000Z-170721T1215Z/
Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
645 AM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SANBORN...SOUTH
CENTRAL BEADLE...NORTHERN AURORA AND JERAULD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4383 9833 4382 9880 4418 9869 4432 9820
TIME...MOT...LOC 1142Z 241DEG 20KT 4414 9843 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:55 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 21, 4:55 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
455 AM CDT Fri Jul 21 2017

.SHORT TERM...(Today and Tonight)
Issued at 455 AM CDT Fri Jul 21 2017

Convection continues to be an important but fairly difficult
parameter to forecast both spatially and temporally in the shortest
term, with much of the hi-res guidance shaky at best on the details,
and coming up somewhat short on the general trends. Secondary
concern with heat and heat headlines today, as yet another day of
high moisture content will drive the heat index into dangerous
territory today.

Somewhat correctly advertised was the development of warm advective
wing of elevated convection through the Missouri River corridor with
expansion northeast through the early morning. Development ahead of
the main area in immediate vicinity of the Missouri River has been
quite a bit quicker, and have tried to account for some lower
coverage PoPs in advance of main band. One element missing in most
solutions is the tail of convection back into central SD, with very
strong cell on the southern end of the line. Seems to be favoring
925-850hPa thermodynamic gradient at present and is associated with
a leading weak wave pressing across SD in advance of main wave back
across MT.  Tendency for this cell has been an effective east-
southeast movement toward the lower Brule vicinity, which times into
the area between 6 and 7 am at current pace.  Effective wind shear
is marginal for organization, and may be a bit better than modeled
given the current structure of storm. Large hail with a thicker
elevated CAPE profile along with brief heavy downpours would be the
main threat with this storm. A smaller threat for isolated severe
early this morning with the remainder of the warm advection wing,
mainly in the hail realm.  While most solutions take the warm
advection band and continue to lift northeast early this morning, a
rogue hi-res solution along with support of the NAM take a band of
convection west to east over the area through the entire morning,
seemingly with axis of weak PV anomaly At this point, have expanded
PoPs into the west early this morning, and only have a progressively
lower chance for convection through the morning as area works
eastward. Any longer existence of convection/convective debris will
have an impact on eventual temperature potential today.  With
passage of wave and trend toward breaking into sunshine, dewpoints
will favor lower 70s most areas this afternoon, with perhaps a bit
better mixing into the 60s toward south central SD as winds begin to
shift toward west/northwest late day.  Expanded the heat advisory
into the KSPW area, and while do see a couple hours of the heat
index to around 100 farther north, there are more questions as to
how much cloud/precip impact could occur toward southwest MN.

By late day, the heating out through the Missouri River corridor
will bring some readings near 100, and heat index from 100 to 110
with a potential mixed-layer instability reaching 2000-2500 J/kg.
The best threat for severe storms would likely occur in two main
areas by late afternoon and early evening. The first is likely the
most significant, on the southern edge of the MCS expected to impact
much of MN during the evening hours with stronger deep-layer shear,
with main threat as damaging winds.  While the greatest
southeastward moving complex should remain northeast of the area,
would have to watch degree of the 0-1km shear and potential for
enhanced circulations along any QLCS near KMML to KMWM line during
the evening. A secondary area of convection could develop along the
advancing frontal/pre-frontal boundaries into far northeastern
Nebraska, far southeast SD and into the KSUX area of northwest Iowa
by very late afternoon and early evening as heating likely erodes
capping near the boundary. The greater instability present here
produces a more hail friendly profile, a bit more DCAPE, but along
with this a lesser degree of deep-layer shear.  Could even see a
similar development back toward the James valley if wind shift
lollygags a bit more, with main cell motion dragging more to the
southeast as wave flattens flow aloft. Severe threat dwindles by mid
to late evening, with most convection over and done shortly after
midnight other than some lingering activity near mid-level
wave across northwest Iowa.  While wind flow will turn northwest,
any more significant drop in dewpoint is likely to hold off until
Saturday for most.

.LONG TERM...(Saturday through Thursday)
Issued at 455 AM CDT Fri Jul 21 2017

Saturday will be the lead in to cooler weather Sunday and Monday,
but right now still looking pretty hot. A somewhat mixy push of
drier air will work into the area which will bring a significant
drop in dew points and humidity, but with solid mixing highs will
still climb into the 90s in many locations. While the gradient is
not strong, the deep mixing will bring the potential for gusts of 20
to 25 mph in the afternoon, especially west of Interstate 29. This
is also the area that should be hottest and driest. In fact with the
ongoing dry conditions in central SD there may be a fire weather
concern with the winds and relative humidity values less than 25
percent.

By Saturday night into Sunday the upper level jet will dip south and
allow the cooler air to settle south. Will continue highs Sunday and
Monday of about 80 to 90 with the less humid conditions. Lows will
also be more pleasant from about 55 to 65.

Tuesday into Wednesday a marginally agreed upon upper level jet max
is expected to move along the Canadian border with upper level
ridging building behind. This should bring seasonally warm
temperatures to the area with a few chances for showers and
thunderstorms. Confidence very low on timing and location however at
this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM CDT Thu Jul 20 2017

Starting to see a few mid-level clouds form as the midnight hour
approaches. This could be the sign of increasing risks of
scattered thunderstorms after 4am for the terminals.

If this activity does develop, could see a few hours with showers
and thunderstorms in the vicinity, then improvement after mid
morning.

VFR conditions will persist for most of the daytime hours. Low
confidence on forecast details for any renewed convection in the
afternoon and evening, so will leave out of current forecast.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon today to 8 PM CDT this evening for
     SDZ038-039-050-052>071.

MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ098.

IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ001-002-012>014-020>022-031-032.

NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...08
AVIATION...Dux
Hazardous weather outlook, Jul 21, 6:13 AM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
613 AM CDT Fri Jul 21 2017

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
052>062-065>067-069>071-221115-
Lyon IA-Osceola-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Yankton-Clay SD-
Union-
613 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected early this morning. An
isolated thunderstorm may produce hail up to quarter size and
winds gusts up to 45 mph, especially toward the highway 14
corridor. Spotty downpours could produce one to two inches of
rainfall in a short time.

After storms clear the area later this morning, increasing
sunshine along with oppressive humidity will lead to dangerous
afternoon heat index readings from 100 to 108 degrees.

Additional thunderstorm will be possible by late Friday afternoon
into early Friday evening. If storms do form between 5 pm and 9
pm, they could develop rapidly and quickly become severe with
large hail and damaging wind, especially from northeast Nebraska
and far southeast South Dakota into northwest Iowa. Hail up to
half dollar size and wind gusts to 70 mph would be the primary
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible, mainly between 5 pm and 10 pm.

IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-221115-
Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Brookings-
613 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorm will persist through early this morning,
with isolated stronger storms capable of quarter size hail. The
risk of widespread severe storms is low. Spotty heavy rainfall is
possible with up to an inch an hour rainfall rates. High humidity
and very warm temperatures by this afternoon will allow heat
index values to approach 95 to 102 degrees.

There will be the threat for additional storms to develop or move
into the area very late afternoon through early evening. The
highest threat with storms will be for damaging wind gusts to 80
mph. An isolated tornado is possible, and a few storms may contain
hail up to golf ball size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible early this morning, and again from
5 pm to 10 pm tonight.

SDZ050-063-064-068-221115-
Gregory-Charles Mix-Douglas-Bon Homme-
613 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and Tonight

An isolated thunderstorm early this morning could produce hail up
to half dollar size and winds to 50 mph. Spotty heavy rainfall up
to one to two inches will be possible through mid morning.

After storms clear the area by mid morning, trends for increasing
sunshine along with oppressive humidity will lead to dangerous
afternoon heat index readings from 100 to 108 degrees.

Additional thunderstorm will be possible by late Friday afternoon
into very early Friday evening. If storms do form between 4 pm
and 8 pm, they could develop rapidly and quickly become severe
with large hail and damaging wind Hail up to half dollar size and
wind gusts to 70 mph would be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible early this morning, and again 4 pm
to 8 pm.

In the hours before

Local storm report, Jul 21, 6:18 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 AM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             DE SMET                 44.39N 97.55W
07/21/2017  M1.00 INCH       KINGSBURY          SD   EMERGENCY MNGR

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:52 AM CDTSevere Thunderstorm WarningFSDKingsbury38 min
Jul 21, 6:06 AM CDTSevere Thunderstorm WarningFSDJerauld24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.